Alert archive / California / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 9, NWS Sacramento, CA

May 5, 2016Sutter County, Yuba County, California

NWS Sacramento, CA issued this severe thunderstorm warning at May 5, 2016, 12:48 PM PDT for Sutter County, Yuba County, California. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2016, 12:48 PM PDT (19:48 UTC)
Expired
May 5, 2016, 1:30 PM PDT
In force
42 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

Counties Sutter County, CA, Yuba County, CA

The radar

The Beale AFB radar (KBBX), 32 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 7.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2016-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2016-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

030 
WUUS56 KSTO 051948
SVRSTO
CAC101-115-052030-
/O.NEW.KSTO.SV.W.0009.160505T1948Z-160505T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
1248 PM PDT THU MAY 5 2016

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN YUBA COUNTY IN CENTRAL CALIFORNIA...
  NORTH CENTRAL SUTTER COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 130 PM PDT

* AT 1247 PM PDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM
  PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR YUBA CITY...
  OR NEAR MARYSVILLE...AND MOVING NORTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  YUBA CITY...SOUTH YUBA CITY...PENNINGTON...SUTTER AND TIERRA BUENA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3930 12164 3911 12162 3908 12173 3930 12189
TIME...MOT...LOC 1947Z 166DEG 12KT 3916 12170 

$$

WR
2 follow-up statements
446 
WWUS56 KSTO 052005
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
105 PM PDT THU MAY 5 2016

CAC101-115-052030-
/O.CON.KSTO.SV.W.0009.000000T0000Z-160505T2030Z/
YUBA CA-SUTTER CA-
105 PM PDT THU MAY 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM PDT
FOR WESTERN YUBA AND NORTH CENTRAL SUTTER COUNTIES...

AT 103 PM PDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING
QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR PENNINGTON...OR 8 MILES
NORTHWEST OF MARYSVILLE...MOVING NORTH AT 15 MPH.

THIS STORM IS LIKELY STILL PRODUCING QUARTER SIZED HAIL AND VERY
HEAVY RAIN.  

LOCATIONS IMPACTED INCLUDE...
YUBA CITY...SOUTH YUBA CITY...PENNINGTON...SUTTER AND TIERRA BUENA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3930 12164 3911 12162 3908 12173 3930 12189
TIME...MOT...LOC 2003Z 166DEG 12KT 3921 12172 

$$

WR
047 
WWUS56 KSTO 052026
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
126 PM PDT THU MAY 5 2016

CAC101-115-052035-
/O.EXP.KSTO.SV.W.0009.000000T0000Z-160505T2030Z/
YUBA CA-SUTTER CA-
126 PM PDT THU MAY 5 2016

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN YUBA AND NORTH CENTRAL
SUTTER COUNTIES WILL EXPIRE AT 130 PM PDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3930 12164 3911 12162 3908 12173 3930 12189
TIME...MOT...LOC 2024Z 166DEG 12KT 3921 12172 

$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 8:56 AM PDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 5, 8:56 AM PDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
856 AM PDT THU MAY 5 2016

.SHORT TERM DISCUSSION...

.Synopsis...
An upper level disturbance will keep chances for showers and
thunderstorms across our region through the rest of this week.

.Short Term Discussion
Forecast still on track this morning. Only update was to increase
pops a bit here and there. Overall in the valley looks like a
50/50 chance of getting hit by a shower or thunderstorm as there
is plenty of deep thin cape but overall shear not impressive. This
should result in numerous showers and thunderstorms pulsing up and
down with little organization. Can't rule out a few storms
approaching severe limits for hail as there is plenty of CAPE
around. Best chances once again in foothills and mountains and
have raised pops into categorical area for those areas. Rasch

.EXTENDED DISCUSSION (Monday THROUGH Thursday)

Forecast models are in good agreement to the overall upper level
flow pattern in the long term period with a shortwave trough feature
depicted to push southward out of the Pacific northwest through
portions of NorCal.  This upper level disturbance will bring some
chances for showers and storms, mainly for the mountains, for Monday
and Tuesday.  Models are hinting at some instability in the
atmospheric profile, so a rumble of thunder cannot be ruled out.
However, decided to not include thunder at this time due to
scattered nature of instability between the forecast models.

An upper level ridge will build into California from the eastern
Pacific by Wednesday.  As a result of more stable conditions, warm
and dry weather will return to the forecast area.  High temperatures
will return to above normal values in the mid to upper 80s to low
90s across the valley, and the mid 50s to lower 60s for the higher
elevations.
&&

.AVIATION...

VFR conditions are expected at the terminals for the next 24 hours.

A large upper level storm system will continue to bring overcast
conditions and chances for showers and thunderstorms to the
terminals during the current TAF period. Wind shifts could be
erratic in thunderstorms near the airports, but generally surface
winds should remain in the southerly direction.

&&

.STO Watches/Warnings/Advisories...
None.
&&

In the hours before

Special weather statement, May 5, 10:39 AM PDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1039 AM PDT THU MAY 5 2016

CAZ016-017-051815-
CENTRAL SACRAMENTO VALLEY CA-SOUTHERN SACRAMENTO VALLEY CA-
1039 AM PDT THU MAY 5 2016

...SPECIAL WEATHER STATEMENT...

AT 1038 AM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SLEEP TRAIN ARENA...MOVING NORTHWEST AT 30 MPH.

BRIEF HEAVY RAIN AND HAIL UP TO HALF AN INCH ARE POSSIBLE.  THE
SMALL MAY ACCUMULATE CAUSING HAZARDOUS TRAVEL.

LOCATIONS IMPACTED INCLUDE...
SACRAMENTO...WEST SACRAMENTO...KARNAK...NICOLAUS...VERONA...ARCO ARENA...
KNIGHTS LANDING AND RIO LINDA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3862 12144 3858 12152 3880 12181 3895 12156
TIME...MOT...LOC 1736Z 146DEG 24KT 3865 12151

WR
Special weather statement, May 5, 10:55 AM PDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1055 AM PDT THU MAY 5 2016

CAZ016-063-064-051845-
CENTRAL SACRAMENTO VALLEY CA-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY CA-
CLEAR LAKE/SOUTHERN LAKE COUNTY CA-
1055 AM PDT THU MAY 5 2016

...SPECIAL WEATHER STATEMENT...

AT 1053 AM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF COLLEGE CITY...OR 11 MILES NORTH OF RUMSEY...MOVING
NORTHWEST AT 30 MPH.

VERY HEAVY RAINFALL AND ACCUMULATING SMALL HAIL IS EXPECTED WITH
THIS THUNDERSTORM. THE HAIL AND HEAVY RAIN WILL CAUSE HAZARDOUS
TRAVEL CONDITIONS.

LOCATIONS IMPACTED INCLUDE... BARKERVILLE...LODOGA...EAST PARK
RESERVOIR...GRIMES...LEESVILLE...WILBUR SPRINGS...WILLIAMS AND
CORTINA INDIAN RANCHERIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3906 12206 3894 12229 3925 12269 3945 12243
TIME...MOT...LOC 1753Z 137DEG 26KT 3905 12220

WR
Special weather statement, May 5, 11:37 AM PDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1137 AM PDT THU MAY 5 2016

CAZ016-017-051915-
CENTRAL SACRAMENTO VALLEY CA-SOUTHERN SACRAMENTO VALLEY CA-
1137 AM PDT THU MAY 5 2016

...SPECIAL WEATHER STATEMENT...

AT 1135 AM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TUDOR...OR 13 MILES SOUTH OF MARYSVILLE...MOVING NORTHWEST AT 30 MPH.

BRIEF HEAVY RAIN AND ACCUMULATING SMALL HAIL ARE POSSIBLE WITH THIS
THUNDERSTORM. THE CONDITIONS ARE CAUSING VERY HAZARDOUS TRAVEL
CONDITIONS, PLEASE SLOW DOWN AND DRIVE WITH CAUTION.

LOCATIONS IMPACTED INCLUDE...
TUDOR...TISDALE...NICOLAUS...CRANMORE...SOUTH YUBA CITY...SUTTER AND
TIERRA BUENA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3895 12154 3886 12161 3907 12200 3925 12175
TIME...MOT...LOC 1835Z 143DEG 26KT 3896 12164

WR
Special weather statement, May 5, 11:38 AM PDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1138 AM PDT THU MAY 5 2016

CAZ017-051900-
SOUTHERN SACRAMENTO VALLEY-
1138 AM PDT THU MAY 5 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL YOLO COUNTY...

AT 1138 AM PDT...A STRONG THUNDERSTORM WAS LOCATED OVER WOODLAND...
MOVING NORTHWEST AT 20 MPH.

DIME SIZE HAIL AND HEAVY RAINFALL IS POSSIBLE WITH THIS STORM. HAIL
MAY ACCUMULATE CAUSING HAZARDOUS TRAVEL.

LOCATIONS IMPACTED INCLUDE...
WOODLAND...CAPAY...MADISON...YOLO...ESPARTO AND YOLO FLIERS CLUB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3876 12175 3864 12176 3858 12209 3880 12204
TIME...MOT...LOC 1837Z 113DEG 17KT 3867 12182

CEO

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 5:33 PM PDTSpecial Weather StatementSTOGlenn57 min
May 4, 5:49 PM PDTSevere Thunderstorm WarningSTOGlenn, Tehama42 min
May 4, 6:51 PM PDTSevere Thunderstorm WarningSTOColusa, Glenn24 min
May 4, 9:02 PM PDTSpecial Weather StatementSTOButte43 min
May 4, 9:49 PM PDTSpecial Weather StatementSTOButte41 min
May 4, 10:10 PM PDTSevere Thunderstorm WarningSTOButte, Glenn, Tehama8 min
May 4, 10:12 PM PDTSevere Thunderstorm WarningSTOButte, Glenn, Tehama33 min
May 5, 12:36 AM PDTSpecial Weather StatementSTOTehama39 min
May 5, 10:39 AM PDTSpecial Weather StatementSTOYolo36 min
May 5, 10:55 AM PDTSpecial Weather StatementSTOColusa50 min
May 5, 11:37 AM PDTSpecial Weather StatementSTOSutter38 min
May 5, 11:38 AM PDTSpecial Weather StatementSTOYolo22 min
May 5, 3:19 PM PDTSpecial Weather StatementSTOShasta56 min
May 5, 4:49 PM PDTSpecial Weather StatementSTOShasta56 min

Nearby

Severe Thunderstorm Warnings in California, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.